Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 277, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 1996, 4:31 PM CDT for Barber County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1996, 4:31 PM CDT (21:31 UTC)
- Expired
- Jun 30, 1996, 5:05 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:43 PM CDT | Thunderstorm Wind 52 | Sun City, KS | |
| Jun 30, 4:43 PM CDT | Thunderstorm Wind 52 | Sun City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 302131 SVRDDC KSC007-302205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 431 PM CDT SUN JUN 30 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...WESTERN BARBER COUNTY AT 429 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 1 MILE SOUTHEAST OF SUN CITY MOVING NORTH NORTHEAST AT 10 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... SUN CITY BY 432 PM CDT LAKE CITY BY 435 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PARKIN/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:35 AM CDT, 12 hours 56 minutes earlier.
Area forecast discussion, Jun 30, 3:35 AM CDT, 12 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 AM CDT SUN JUN 30 1996 ...FCST CHALLENGE IS PROBABILITY OF CONVECTION... COLD FNT AT 07Z BISECTING KANASAS FROM EXTREME NE KS SW TO BETWEEN SLN AND ICT TO NEAR P28. WEAK LOW PRESSURE FORMING ON FNT IN OKLAHOMA TDY SHOULD SLOW FNT JUST SOUTH OF CWA. MODELS BRING NEXT S/W NORTHWARD OUT OF TEXAS TDY INTO SOUTHRN AND WESTERN SECTIONS DEPENDING ON MODEL. WITH S/W IMPINGING ON FNT DECIDED 30 POP RW/TRW REASONABLE ALL SECTIONS. INCLUDED 30 POP EVEN IN NORTH DUE TO HIGH DEW POINTS AND INSTABILITY REMAINING. WENT 30 POP RW/TRW ALL SECTIONS TONIGHT AND MONDAY WITH S/W MOVING THROUGH CWA JUST NORTH OF WEAK WAVE AND FRONTAL BOUNDARY IN KS/OK VCNTY. FOLLOWED PERSISTENCE IN TEMPERATURE DEPARTMENT THROUGH MONDAY. DDC 090/070 091/070 093 333 GCK 090/068 090/090 093 333 EHA 090/068 090/068 094 333 LBL 091/068 092/068 095 333 HYS 089/071 089/070 093 333 P28 099/073 097/073 100 333 CICCONE
In the hours before
Special weather statement, Jun 30, 10:54 AM CDT, 5 hours 37 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1053 AM CDT SAT JUN 29 1996 SYNOPSIS: A COLD FRONT ORIENTED NORTH TO SOUTH ACROSS WESTERN KANSAS THIS MORNING WILL WORK EASTWARD THROUGH TONIGHT. WHILE THE NORTHERN PART OF THE FRONT NEAR THE NEBRASKA BORDER ADVANCES TO NEAR KANSAS CITY BY MIDNIGHT TONIGHT...THE SOUTHERN PART WILL STAY ANCHORED OVER SOUTHWEST KANSAS. SHOWERS AND A FEW THUNDERSTORMS WILL BE CENTERED ALONG THIS FRONT TODAY AND TONIGHT...BUT STRONG HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL PREVENT ANY OF THE STORMS FROM BECOMING SEVERE. NO SEVERE WEATHER IS EXPECTED IN SOUTHWEST KANSAS THIS AFTERNOON OR TONIGHT. AS A RESULT...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BURKE
Special weather statement, Jun 30, 10:59 AM CDT, 5 hours 32 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1053 AM CDT SUN JUN 30 1996 SYNOPSIS: A FRONT WAS NEARLY STATIONARY THIS MORNING FROM SOUTH OF KANSAS CITY TO NEAR GAGE OKLAHOMA. AN UPPER LEVEL DISTURBANCE WAS ROTATING NORTHWARD FROM THE TEXAS PANHANDLE TOWARD EASTERN COLORADO AND WESTERN KANSAS. DIFFERENTIAL SURFACE HEATING WILL CREATE A BOUNDARY ACROSS SOUTHWEST KANSAS THIS AFTERNOON...ALONG WHICH SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND INTO THE EVENING. THERE IS A SLIGHT RISK THESE PULSE-TYPE STORMS MAY REACH SEVERE LIMITS... WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREAT. SPOTTERS SHOULD BE ALERT FOR THE POSSIBILITY OF BEING ACTIVATED ANYWHERE IN SOUTHWEST KANSAS FROM MID-AFTERNOON INTO EARLY TONIGHT. BURKE
Special weather statement, Jun 30, 4:15 PM CDT, 16 minutes before
KSZ061>063-074>077-084>089-010915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 412 PM CDT SUN JUN 30 1996 ...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHWEST KANSAS FOR THIS EVENING AND TONIGHT... VERY HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS ARE LIKELY IN SOME AREAS THIS EVENING AND TONIGHT. THE SLOW MOVING THUNDERSTORMS WILL COMBINE WITH HIGH MOISTURE CONTENT IN THE ATMOSPHERE TO PRODUCE RAIN FALL AMOUNTS OF OVER 3 INCHES. RECENT RAINS ACROSS THE AREA IN THE WATCH HAVE CAUSED THE GROUND TO BECOME NEARLY SATURATED IN SOME AREAS. THEREFORE RAPID RUNOFF INTO STREAMS...CREEKS...AND RIVERS CAN BE EXPECTED. THE COUNTIES INCLUDED IN THIS FLASH FLOOD WATCH ARE... HAMILTON...KEARNY...FINNEY...STANTON...GRANT...HASKELL... MORTON...STEVENS...SEWARD...MEADE...CLARK...COMANCHE. CITIES AND TOWNS INCLUDED IN THIS FLASH FLOOD WATCH ARE... GARDEN CITY...LAKIN...LIBERAL...ULYSSES...ELKHART...MEADE...AND ASHLAND. REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR An WARNING IS ISSUED. SEARCY
Special weather statement, Jun 30, 4:31 PM CDT, 0 minutes before
TTAA00 KDDC DDHHMM COR KSZ061>063-074>077-084>090-011200- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD BARBER COUNTY... NATIONAL WEATHER SERVICE DODGE CITY KS 430 PM CDT SUN JUN 30 1996 ...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHWEST KANSAS FOR THIS EVENING AND TONIGHT... VERY HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS ARE LIKELY IN SOME AREAS THIS EVENING AND TONIGHT. THE SLOW MOVING THUNDERSTORMS WILL COMBINE WITH HIGH MOISTURE CONTENT IN THE ATMOSPHERE TO PRODUCE RAIN FALL AMOUNTS OF OVER 3 INCHES. RECENT RAINS ACROSS THE AREA IN THE WATCH HAVE CAUSED THE GROUND TO BECOME NEARLY SATURATED IN SOME AREAS. THEREFORE RAPID RUNOFF INTO STREAMS...CREEKS...AND RIVERS CAN BE EXPECTED. THE COUNTIES INCLUDED IN THIS FLASH FLOOD WATCH ARE... HAMILTON...KEARNY...FINNEY...STANTON...GRANT...HASKELL... MORTON...STEVENS...SEWARD...MEADE...CLARK...COMANCHE...AND BARBER. CITIES AND TOWNS INCLUDED IN THIS FLASH FLOOD WATCH ARE... GARDEN CITY...LAKIN...LIBERAL...ULYSSES...ELKHART...MEADE...ASHLAND ...AND MEDICINE LODGE. REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 30 min |
| Jun 30, 2:12 PM CDT | Flash Flood Warning | DDC | Stevens | 3 hr |
| Jun 30, 3:02 PM CDT | Flash Flood Warning | DDC | Seward | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.